The clinical findings and medical history were consistent with drug-induced hyperpigmentation and minocycline was the likely culprit. Other medications commonly implicated in drug-induced hyperpigmentation include heavy metals (eg, gold, iron, silver), anticonvulsants, hydroxychloroquine, and amiodarone.
Common sites for minocycline pigment deposition—besides the fingernails—include the gingiva, dorsal hands, shins, and old scars. The diagnosis of drug-induced hyperpigmentation is clinical and does not require a biopsy.
While the use of antibiotics for chronic disease can lead to antimicrobial resistance (and should be avoided when possible), certain cases of rosacea may require chronic therapy, and tetracyclines most commonly are used. When minocycline is chosen as a chronic therapy, part of the treatment surveillance should include monitoring for drug-induced hyperpigmentation.
When drug-induced hyperpigmentation does occur, treatment involves discontinuing the offending agent. It can take years for pigment to develop and years for it to resolve—if it completely resolves at all.
In this case, the physician was concerned about the pigmentation worsening or spreading to other sites, so he discontinued the minocycline and prescribed a topical agent for the patient’s rosacea. Ultimately, the patient required occasional use of doxycycline for flares.
Photos and text for Photo Rounds Friday courtesy of Jonathan Karnes, MD (copyright retained). Dr. Karnes is the medical director of MDFMR Dermatology Services, Augusta, ME.